Kentucky, 2023

Damaging Winds in Kentucky, July 2, 2023

July 2, 2023 · NWS ILN · 6 events in 3 counties and zones

Showers and thunderstorms developed across the Ohio Valley as a low pressure system moved through the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Showers and thunderstorms developed across the Ohio Valley as a low pressure system moved through the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 2, 2:02 PM EST, 46 minutes earlier.

Area forecast discussion, Jul 2, 2:02 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
302 PM EDT Sun Jul 2 2023

.SYNOPSIS...
Showers and thunderstorms will develop this afternoon with
thunderstorm activity peaking this evening. While scattered
showers and embedded storms will also occur into Monday, there
is less concern for severe storms. After some clearing Monday
evening, more settled weather will set in Tuesday and Wednesday
as high pressure builds in. But showers and thunderstorms will
return as a cold front moves through the area during the latter
part of the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Convection firing in areas of 2-2.5k J/kg CAPE with MesoA
showing area of 30-40kt of bulk shear currently over KY lifting
further north into southern Ohio over the next few hours. This
is in addition to DCAPES of 1000-1200 over the same area. The
area with the least confidence of severe storms/possibly a
lesser potential would be for areas north of Dayton, where bulk
shear and instability not as favorable. While storm motion is
fairly progressive, ample moisture will allow storms to produce
intense rainfall rates, so will have to watch for clustering
storms in a localized flood threat.

Initial storm cluster over southeast Indiana/N KY headed into
SW Ohio will be a precursor to a better potential for more
widespread severe storms to push again into SE Indiana/northern
KY beginning about 21z. An area of concern is outflow boundary
interaction especially across far southern Ohio and Northern KY,
which could back the low level flow, creating a potential for
low level rotation. That being said, the main concern is
damaging winds with these storms, especially with ample dry air
aloft and steep low to mid level lapse rates. Large hail also
possible.

Strong/severe storms should exit the area after 02z, with
lingering showers in the overall trough pattern and cloudy
conditions overnight tonight.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH MONDAY NIGHT/...
Through the day Monday, lingering showers with some embedded
thunderstorms along the back side of the loose upper level
trough as it exits the region slowly. Best chance for scattered
coverage of showers and some weak thunderstorms will be through
central and south central Ohio, but with isolated showers and a
stray storm further west.

Diminishing coverage of showers for Monday evening, with just
isolated chances mainly in central Ohio through about 02z, with
coverage diminishing in areas to the west by 00z.

Slightly moderated high temperatures near 80 to lower 80s, and
then with partial clearing Monday night, lows in the lower 60s
in the west, but still mid and even upper 60s east with later
clearing.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...

There will be a low chance for showers and thunderstorms Tuesday
through Wednesday as humid and unstable conditions linger under weak
high pressure. Convergence and lift along an approaching front may
produce a better chance for convection on Thursday, followed by a
diminishing threat Friday behind the front. With the boundary
expected to stall south of Ohio, additional showers and
thunderstorms will be possible Saturday and Sunday from a
persistently unstable weather regime.

Near normal highs in the mid and upper 80s are forecast for Tuesday
through Thursday in the warm airmass in place across the Ohio
Valley. Daytime readings may then fall back a few degrees to the
upper 70s to mid 80s from Friday through Sunday as somewhat cooler
air takes hold behind the front.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Lower clouds are beginning to become more scattered as the
region gets into a warm sector ahead of an advancing cold front.
This will be short lived as MVFR ceilings will occur in showers
and storms in the 18-03z timeframe, with lingering showers
afterward. In possible heavy rain, lower MVFR visibilities or
even IFR are possible in the 20-00z timeframe.

Have timed tempo thunderstorms with expectations of convective
models. After the main disturbance pushes through, MVFR ceilings
expected overnight and lingering through 13-16z.

OUTLOOK...Thunderstorms possible Monday afternoon and evening.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...JDR
NEAR TERM...JDR
SHORT TERM...JDR
LONG TERM...Coniglio
AVIATION...JDR
Hazardous weather outlook, Jul 2, 4:07 AM EST, 10 hours 41 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Wilmington OH
507 AM EDT Sun Jul 2 2023

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>062-030915-
Wayne-Fayette IN-Union IN-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Preble-Montgomery-Greene-
507 AM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for East Central Indiana, Central
Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

More showers and thunderstorms will move across the region,
especially in the afternoon and evening. A few of the storms could be
strong to severe with damaging wind gusts the primary threat. In
addition, some storms could produce heavy rainfall that could cause
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

INZ066-073>075-080-KYZ089>100-OHZ063>065-070>074-077>082-088-030915-
Franklin IN-Ripley-Dearborn-Ohio-Switzerland-Carroll-Gallatin-Boone-
Kenton-Campbell-Owen-Grant-Pendleton-Bracken-Robertson-Mason-Lewis-
Fayette OH-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
507 AM EDT Sun Jul 2 2023

This Hazardous Weather Outlook is for Southeast Indiana, Northeast
Kentucky, Northern Kentucky, Central Ohio, South Central Ohio and
Southwest Ohio.

.DAY ONE...Today and tonight.

More showers and thunderstorms will move across the region,
especially in the afternoon and evening. Some of the storms may be
severe with damaging wind the primary threat. However, isolated
large hail or a tornado cannot be ruled out. In addition, storms will
be capable of producing heavy rainfall that could result in
localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

In the hours before

Local storm report, Jul 2, 2:18 PM EST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
318 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0258 PM     Hail             1 ENE Vevay             38.75N 85.06W
07/02/2023  E1.00 inch       Switzerland        IN   Public

&&

JDR
Local storm report, Jul 2, 2:21 PM EST, 27 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
321 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     Tstm Wnd Dmg     4 NNW Milan             39.17N 85.16W
07/02/2023                   Ripley             IN   Public

            Tree down on power line. Time estimated from
            radar.

&&

JDR
Local storm report, Jul 2, 2:23 PM EST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
323 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     Tstm Wnd Dmg     4 NNW Milan             39.17N 85.16W
07/02/2023                   Ripley             IN   Public

            Corrects previous tstm wnd dmg report from 4
            NNW Milan. Tree down on power line. Time
            estimated from radar.

&&

JDR
Special weather statement, Jul 2, 2:25 PM EST, 23 minutes before
Special Weather Statement
National Weather Service Wilmington OH
325 PM EDT Sun Jul 2 2023

OHZ070-077-022000-
Hamilton OH-Butler OH-
325 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHERN HAMILTON
AND SOUTHEASTERN BUTLER COUNTIES THROUGH 400 PM EDT...

At 325 PM EDT, a strong thunderstorm was located over Dry Ridge,
moving east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Cincinnati, Hamilton, Fairfield, Forest Park, Sharonville, Blue Ash,
Springdale, Reading, Montgomery, North College Hill, Madeira,
Wyoming, Mount Healthy, Deer Park, Finneytown, West Chester, Ross,
Taylor Creek, Highpoint and Dry Ridge.

This includes the following Interstates...
 I-71 in Ohio between mile markers 11 and 18.
 I-74 in Ohio between mile markers 8 and 15.
 I-75 in Ohio between mile markers 9 and 25.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
southwestern Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3940 8435 3929 8435 3929 8434 3919 8433
      3917 8471 3930 8472
TIME...MOT...LOC 1925Z 257DEG 32KT 3924 8465

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

McGinnis
Local storm report, Jul 2, 2:27 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
327 PM EDT Sun Jul 2 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     Tstm Wnd Dmg     3 SW Sunman             39.20N 85.13W
07/02/2023                   Ripley             IN   Public

            Large tree limbs down. Shared by broadcast
            meteorologist. Also nickel sized hail.

&&

JDR
Special weather statement, Jul 2, 2:34 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Wilmington OH
334 PM EDT Sun Jul 2 2023

OHZ044-045-052-022015-
Champaign OH-Logan OH-Union OH-
334 PM EDT Sun Jul 2 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL CHAMPAIGN,
LOGAN COUNTIES IN WEST CENTRAL OHIO AND NORTHWESTERN UNION COUNTIES
IN CENTRAL OHIO THROUGH 415 PM EDT...

At 334 PM EDT, a strong thunderstorm was located near Urbana, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Marysville, Bellefontaine, Urbana, Richwood, West Liberty, North
Lewisburg, De Graff, Belle Center, West Mansfield, Northwood, Quincy,
Rushsylvania, Huntsville, Ridgeway, Woodstock, Valley Hi, Zanesfield,
Cable, Raymond and Westville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
central and west central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4051 8354 4050 8352 4051 8336 4040 8325
      4015 8350 4005 8379 4024 8402 4030 8401
      4053 8379
TIME...MOT...LOC 1934Z 226DEG 28KT 4015 8379

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KC

The radar

The Cincinnati radar (KILN), 103 km away, was scanning. The volume nearest the first event began at 19:49 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grant

When
July 2, 2:48 PM EST to 2:50 PM EST
Where
Grant County, 1.38 mi N of Mt Zion
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
38.750, -84.650

Several trees were downed in the Mount Zion area.

Thunderstorm Wind, Pendleton

When
July 2, 3:00 PM EST to 3:02 PM EST
Where
Pendleton County, 0.78 mi S of De Mossville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
38.789, -84.423

A few trees were downed along State Route 17.

Thunderstorm Wind, Pendleton

When
July 2, 3:03 PM EST to 3:05 PM EST
Where
Pendleton County, 0.61 mi N of Meridian
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
38.789, -84.351

Several trees were downed in the Butler area, including along U.S. 27.

Thunderstorm Wind, Bracken

When
July 2, 3:16 PM EST to 3:18 PM EST
Where
Bracken County, 0.54 mi E of Foster
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
38.800, -84.210

Several trees were downed.

Thunderstorm Wind, Bracken

When
July 2, 3:25 PM EST to 3:27 PM EST
Where
Bracken County, 0.69 mi N of Johnsville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
38.760, -84.150

A tree fell onto power lines.

Thunderstorm Wind, Bracken

When
July 2, 3:31 PM EST to 3:33 PM EST
Where
Bracken County, 0.3 mi ESE of Wellsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.768, -84.095

Several trees were downed along Mary Ingles Highway W between Foster and Augusta.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2023Every state in 2023This day in weather historyWarnings in Kentucky, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1114093, 1114094, 1114095, 1114096, 1114097, 1114098.